Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Corpus Christi, TX

September 27, 2018Jim Wells County, Kleberg County, Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 27, 2018, 1:49 AM CDT for Jim Wells County, Kleberg County, Nueces County, Texas. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2018, 1:49 AM CDT (06:49 UTC)
Expired
Sep 27, 2018, 3:15 AM CDT
In force
86 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Jim Wells County, TX, Kleberg County, TX, Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 35 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS54 KCRP 270649
FFWCRP
TXC249-273-355-270815-
/O.NEW.KCRP.FF.W.0048.180927T0649Z-180927T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
149 AM CDT THU SEP 27 2018

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Southwestern Nueces County in south central Texas...
  Southwestern Jim Wells County in south central Texas...
  Northwestern Kleberg County in south central Texas...

* Until 315 AM CDT.

* At 147 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly as runoff from prior heavy rains begins to flood low-
  lying areas, especially roads and areas near creeks.

* Some locations that will experience flooding include...
  Robstown, Driscoll, Bishop and Petronila. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2778 9778 2764 9808 2740 9819 2756 9790
      2757 9775 2757 9752 2777 9761

$$

MB
1 follow-up statement
795 
WGUS74 KCRP 270731
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
231 AM CDT THU SEP 27 2018

TXC249-273-355-270815-
/O.CON.KCRP.FF.W.0048.000000T0000Z-180927T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nueces TX-Jim Wells TX-Kleberg TX-
231 AM CDT THU SEP 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHWESTERN NUECES...SOUTHWESTERN JIM WELLS AND NORTHWESTERN KLEBERG
COUNTIES...

At 227 AM CDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across the warned area.  As much as 3 inches of 
rainfall has already fallen across southern Nueces county.  An 
additional 1 to 2 inches of rainfall will be possible over the next 
hour. As a result, the flash flooding threat will persist.  

Some locations that will experience flooding include...
Robstown, Driscoll, Bishop and Petronila. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2778 9778 2764 9808 2740 9819 2756 9790
      2757 9775 2757 9752 2777 9761

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 12:49 AM CDT, 1 hour earlier.

Area forecast discussion, Sep 27, 12:49 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1249 AM CDT Thu Sep 27 2018

.DISCUSSION...

See aviation discussion below for the 06Z TAFs.

&&

.AVIATION...

Convection along a frontal bdry will continue to drift southward
through early Thu morning. Radar indicated the main area of
convection was draped from Hebbronville to over the coastal waters
east of Port Oconnor. There is some uncertainty as to whether
additional storms will redevelop farther north of this bdry. Have
kept a mention of TSRA in TEMPO groups beyond 10Z for ALI and CRP
but have gone with -SHRA or -RA for VCT and LRD where drier mid
levels are progged to be located by sunrise Thu. Generally
expecting a mix of MVFR/IFR through early Thu morning with
improving conditions to VFR levels by mid to late Thu morning.
Kept a PROB30 group for showers through Thu afternoon for ALI and
CRP due to some uncertainty as to if the atmosphere will stabilize
or if additional convection will remain possible.

&&

.PREVIOUS DISCUSSION... /Issued 714 PM CDT Wed Sep 26 2018/

DISCUSSION...

See Aviation below for 00Z TAF update.

AVIATION...

Coverage of showers and storms will increase over area terminals
as a cold front moves south and stalls across the region
overnight. Anticipate periods of rain, heavy at times, over area
terminals, especially late tonight/early tomorrow morning.
Coverage of showers and storms will diminish somewhat during the
day tomorrow, but could still see activity at and around terminals
through the afternoon. As the front moves farther south tonight
ceilings will lower to MVFR levels. Could see further lowering of
ceilings and visibilities with any heavier downpours that occur.
Conditions will gradually improve to VFR by the afternoon on
Thursday.

PREVIOUS DISCUSSION... /Issued 434 PM CDT Wed Sep 26 2018/

SHORT TERM (Tonight through Thursday Night)...

The cold front is making its way south through the Hill Country as
of writing and is expected to move through South Texas through
the evening and overnight hours. Numerous showers and thunderstorms
are expected to develop as this boundary moves into the region.
Deep tropical moisture over South Texas will also allow these
showers to produce heavy rainfall at times. With the frontal
boundary is expected to stall along the coast and west across the
southern Brush Country and omega values increasing along the
boundary, focus for the heaviest rainfall is expected to occur
across this region. And with slow storm motion, heavy shower after
heavy shower may lead to flash flooding for this region as well.
Therefore, a Flash Flood Watch has been issued for the southern
Brush Country and across the Coastal Bend for tonight through
early Thursday morning.

In addition, with little to no CIN, and sufficient instability, a
few of these storms may become strong at times with gusty winds
and small hail.

The front is expected to wash out through the day on Thursday, but
lingering moisture across the eastern two-thirds of the CWA will
continue showers and thunderstorms through Thursday night.

Daytime temperatures for Thursday are expected to cool into the
lower 80s, possibly in the upper 70s across the western Brush
Country, behind the front.

HYDROLOGY...

Flash Flood Watch in effect from 10PM tonight through 7AM Thursday
for the southern Brush Country and the Coastal Bend. Rainfall
amounts of 1 to 3 inches, with isolated amounts up to 5 inches,
possible over this area tonight.

LONG TERM (Friday through Wednesday)...

The upper level trough axis will continue to sit over the region
through the weekend. The positioning of the right entrance region of
the sub tropical jet over South Texas, combined with a mid-level
disturbance and an associated vorticity maximum approaching south-
central Texas from the west on Saturday will support large scale
ascent across the region through the weekend. Looking at the lower
levels, easterly to southeasterly flow will begin to return to the
region providing ample moisture with PWATS around 2.0-2.2 inches.
Some models are hinting at the remnants of the late week frontal
boundary to develop into a coastal trough on Friday. With the ample
moisture, coastal troughing, and the upper level support, it will
result in a rainy pattern across South Texas through the weekend.

By Sunday, models are progging the subtropical jet and the mid-level
low to gradually slide northward into north-central Texas through
the day, therefore decreasing the upper level support and
diminishing the rain chances slightly. By the beginning of early
next week, isolated to scattered showers and thunderstorms will
still be possible as PWATs gradually decrease to around and below
2.0 inches, but the mid/upper level ridging will move back over the
region, limiting the rain chances by mid week.

Otherwise temperatures are expected to be below normal with
increased cloud cover and rainy conditions. As things begin to dry
out, temperature will return to near normal by mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  86  75  84  75  /  40  60  50  60  40
Victoria          68  85  72  83  72  /  30  50  50  60  40
Laredo            70  86  74  85  74  /  40  40  50  50  50
Alice             70  86  73  85  73  /  40  60  50  60  50
Rockport          73  86  77  84  76  /  40  60  50  60  40
Cotulla           68  86  72  83  71  /  20  30  50  50  40
Kingsville        71  87  75  85  74  /  40  60  50  60  50
Navy Corpus       76  86  77  84  77  /  40  60  50  60  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 AM CDT this morning For the following
     zones: Aransas Islands...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Nueces Islands...Webb.

GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, Sep 26, 4:36 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
436 PM CDT Wed Sep 26 2018

TXZ229>234-239>247-342>347-442-443-447-272145-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
436 PM CDT Wed Sep 26 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Flash Flood Watch in effect from 10PM tonight through 7AM
Thursday for the southern Brush Country and the Coastal Bend.

Scattered to numerous thunderstorms. Some storms may become
strong with wind gusts to 40 mph, small hail, lightning and heavy
rainfall. Rainfall amounts of 1 to 3 inches with isolated 5 inches
will be possible. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and scattered thunderstorms are
expected Friday through the weekend. Brief heavy rainfall will be
possible Friday into the weekend. Isolated to scattered
thunderstorms are expected for Monday and Tuesday. No organized
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-272145-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
436 PM CDT Wed Sep 26 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Scattered to numerous thunderstorms. Some storms may become
strong with wind gusts to 30 knots, small hail, lightning and
heavy rainfall, leading to chaotic seas and low visibilities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected daily, possibly becoming
numerous over the weekend. Wind gusts to 30 knots along with
brief heavy rain will be possible with the thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 26, 8:23 PM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
823 PM CDT WED SEP 26 2018

TXZ234-246-247-346-270200-
Inland Calhoun-Victoria-Coastal Refugio-Inland Refugio-
823 PM CDT WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL VICTORIA AND NORTHEASTERN REFUGIO COUNTIES...

At 823 PM CDT, a strong thunderstorm was located near McFaddin,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
McFaddin, Placedo, Dacosta, Bloomington, Tivoli, Green Lake and
Austwell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2846 9678 2845 9678 2845 9677 2837 9676
      2838 9710 2872 9704 2874 9683
TIME...MOT...LOC 0123Z 272DEG 10KT 2856 9695

MB
Special weather statement, Sep 26, 8:52 PM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
852 PM CDT WED SEP 26 2018

TXZ243-343-270230-
Inland Nueces-Coastal Nueces-
852 PM CDT WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NUECES COUNTY...

At 852 PM CDT, a strong thunderstorm was located near Driscoll,
moving east at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Corpus Christi, Robstown, Driscoll, Corpus Christi International
Airport, Clarkwood, Petronila, North San Pedro and Tuloso.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2758 9776 2782 9774 2781 9748 2756 9748
TIME...MOT...LOC 0152Z 272DEG 9KT 2769 9769

MB
Special weather statement, Sep 26, 9:09 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
909 PM CDT WED SEP 26 2018

TXZ230-231-240-241-270245-
Live Oak-Jim Wells-McMullen-Duval-
909 PM CDT WED SEP 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL...
SOUTHEASTERN MCMULLEN...NORTHWESTERN JIM WELLS AND SOUTHWESTERN LIVE
OAK COUNTIES...

At 908 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Seven Sisters to near Freer.
Movement was southeast at 15 mph.

Winds in excess of 35 mph, pea size hail, and frequent lightning are
possible with these storms.

Locations impacted include...
Freer, Seven Sisters and Rancho De La Parita.

LAT...LON 2807 9811 2769 9857 2791 9877 2812 9847
TIME...MOT...LOC 0208Z 292DEG 15KT 2805 9846 2790 9864

LB
Local storm report, Sep 27, 12:10 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1210 AM CDT THU SEP 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     MARINE TSTM WIND 1 E PORT ARANSAS        27.84N  97.04W
09/26/2018  M47 MPH          GMZ255             TX   C-MAN STATION

            ARANSAS PASS C-MAN SENTINEL STATION MEASURED A GUST TO
            41 KNOTS.

&&

EVENT NUMBER CRP1800209

TINSLEY

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:00 PM CDTSpecial Weather StatementCRPGoliad30 min
Sep 26, 7:02 PM CDTSpecial Weather StatementCRPMcMullen28 min
Sep 26, 7:20 PM CDTSevere Thunderstorm WarningCRPNueces40 min
Sep 26, 8:16 PM CDTAreal Flood AdvisoryCRPMcMullen119 min
Sep 26, 8:23 PM CDTSpecial Weather StatementCRPVictoria37 min
Sep 26, 8:52 PM CDTSpecial Weather StatementCRPNueces38 min
Sep 26, 9:09 PM CDTSpecial Weather StatementCRPDuval36 min
Sep 26, 10:23 PM CDTAreal Flood AdvisoryCRPDuval, Webb2 hr
Sep 26, 10:29 PM CDTAreal Flood AdvisoryCRPAransas, San Patricio2 hr
Sep 26, 11:10 PM CDTFlash Flood WarningCRPAransas, San Patricio2 hr
Sep 26, 11:16 PM CDTSpecial Marine WarningCRP89 min
Sep 26, 11:36 PM CDTAreal Flood AdvisoryCRPDuval, Jim Wells114 min
Sep 27, 12:01 AM CDTSpecial Marine WarningCRP78 min
Sep 27, 12:05 AM CDTAreal Flood AdvisoryCRPJim Wells, Kleberg, Nueces, San Patricio115 min
Sep 27, 12:36 AM CDTFlash Flood WarningCRPDuval114 min
Sep 27, 12:43 AM CDTAreal Flood AdvisoryCRPAransas, San Patricio2 hr
Sep 27, 1:30 AM CDTAreal Flood AdvisoryCRPDuval, Jim Wells, Nueces2 hr
Sep 27, 2:40 AM CDTAreal Flood AdvisoryCRPJim Wells, Kleberg2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.